Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

July 18, 2021Liberty County, Georgia

NWS Charleston, SC issued this special weather statement at Jul 18, 2021, 4:22 PM EDT for Liberty County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 4:22 PM EDT (20:22 UTC)
Expired
Jul 18, 2021, 4:45 PM EDT
In force
23 min
Issued by
NWS Charleston, SC
Hail
0.75 in
Wind
55

County Liberty County, GA

The radar

The Charleston,SC radar (KCLX), 109 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWUS82 KCHS 182022
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
422 PM EDT Sun Jul 18 2021

GAZ137-138-140-182045-
Inland McIntosh-Inland Liberty-Long-
422 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY, MCINTOSH AND
LONG COUNTIES...

At 422 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Riceboro, or 12 miles northeast of Tibet.
This storm was nearly stationary.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Minor hail damage to plants, 
         trees and crops is possible. Damage to windshields is 
         unlikely.

Some locations in the path of this storm include...
Midway, Riceboro and Retreat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3180 8141 3171 8131 3163 8150 3174 8160
TIME...MOT...LOC 2022Z 045DEG 3KT 3172 8143 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:52 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 18, 3:52 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
352 PM EDT Sun Jul 18 2021

.SYNOPSIS...
The area will remain between Atlantic high pressure and an
inland trough through late week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Scattered to numerous showers/tstms have started to concentrate
along/east of the I-95 corridor at mid-afternoon ahead of the
sea breeze and another well-defined outflow generated by earlier
convective activity. As shortwave energy moves across the area
over the next few hours, convection should continue to see
upscale growth with activity become the most widespread across
the Charleston Tri-County area where there are signals that the
approaching convective outflow could help push convection back
to the coast and into Downtown Charleston. Farther south, still
expect quite a bit of tstm activity to impact the Georgia
coastal counties, including the Savannah Metro Area, over the
next few hours. Pops have been increased to 80% across portions
of the Charleston Tri-County area with 60-70% south into
coastal Georgia. The combination of earlier convection and thick
high clouds have limited instability somewhat across interior
Southeast Georgia, but some degree of recovery is likely later
in the afternoon which may help keep convection currently developing
over east-central Georgia to propagate into interior Southeast
Georgia into the evening hours. Although initial pops will be
low in this region, they are expected to ramp up later this
afternoon into the evening hours. A risk for at least isolated-
scattered convection will persist for much of the night as a
warm/moist atmosphere remains in place.

MLCAPE is running near 3000 J/kg with 800-1000 J/kg of DCAPE. A
few severe tstms with damaging winds, small hail and frequent
cloud- to- ground/water lightning will be possible. Locally
heavy rainfall from slow moving tstms/convective back-building
will also pose a risk for urban and minor flooding of low-lying
and poor drainage areas.

Lows will range from the lower 70s well inland to around 80 at
the beaches.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
An upper trough will remain to our west Monday through Wednesday,
but begin to dissipate by late Tuesday. As a result it will be
unsettled with scattered to numerous showers and thunderstorms,
especially during the afternoon and evening hours. A moist airmass
will remain in place with precipitable water values at or above 2".
Extensive cloud cover should limit the amount of instability that
can develop and will somewhat limit high temperatures, with readings
mainly in the mid to upper 80s. At least scattered showers and tstms
will remain possible through each overnight period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A quasi zonal weak flow will develop aloft while surface high
pressure remains over the western Atlantic. Mid-level subsidence
will cut down on airmass thunderstorms, though occasional shortwaves
could bring greater convective coverage. It would be difficult this
far out to time these short waves that could result in higher rain
chances. High temps will return to the lower 90s.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Early afternoon radar shows tstms beginning to develop near the
KCHS and KSAV terminals. The risk for tstm impacts will persist
at both sites through mid-afternoon with the greatest impacts
likely occurring at KCHS where high-res simulated reflectivity
products show the greatest coverage of showers/tstms. Activity
should largely remain west of KJZI. Tstms will bring a risk for
reduced vsbys and gusty winds at both KCHS and KSAV. Will carry
a TEMPO for low-end MVFR at KCHS through 22z to account for
possible direct tstm strikes. Will have to monitor KSAV but VCTS
was maintained for now. Convection should diminish by early
evening with VFR thereafter. Risk for showers/tstms will
increase again at all three terminals by the end of the 18z TAF
period.

Extended Aviation Outlook: Brief restrictions from showers and
thunderstorms will be possible, especially Monday and Tuesday
during the afternoon and evening, but possibly other times as
well through Wednesday.

&&

.MARINE...
Tonight: No concerns tonight other than potential tstm impacts.
South to southwest winds will prevail with speeds 10-15 kt. Seas
will average 2-3 ft.

Monday through Friday: Southwest flow with speeds mostly 15 knots or
less will persist between Atlantic high pressure to the east and a
surface trough to the west. A weak to perhaps moderate sea breeze
will develop along the coast each afternoon.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 18, 10:05 AM EDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1005 AM EDT Sun Jul 18 2021

AMZ330-350-352-354-374-191415-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1005 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Scattered thunderstorms could move into the
coastal waters late this afternoon and evening. These thunderstorms
will be capable of producing wind gusts in excess of 35 kt, frequent
cloud to water lightning and small hail. Visibilities could also be
reduced to less than 1 NM at times. Be prepared to take action if
threatening weather approaches or if a Special Marine Warning is
issued.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
191415-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
1005 AM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Scattered to numerous thunderstorm will impact
the region this afternoon and evening. A few severe thunderstorms
with damaging winds, frequent cloud to ground lightning and small
hail will be possible. Minor flooding of low-lying and poor drainage
areas could also occur as any thunderstorms are expected to move
slowly.

Stay tuned to NOAA Weather Radio, TV or your local news source for
the latest weather information from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ117-119-139-141-SCZ048>051-191415-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
1005 AM EDT Sun Jul 18 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Severe Thunderstorms: Scattered to numerous thunderstorm will impact
the region this afternoon and evening. A few severe thunderstorms
with damaging winds, frequent cloud to ground lightning and small
hail will be possible. Minor flooding of low-lying and poor drainage
areas could also occur as any thunderstorms are expected to move
slowly.

Stay tuned to NOAA Weather Radio, TV or your local news source for
the latest weather information from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jul 18, 2:49 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
249 PM EDT Sun Jul 18 2021

SCZ047-048-051-181915-
Inland Jasper-Coastal Jasper-Beaufort-
249 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 249 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Old House to
near Jasper, and moving northeast at 20 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of these storms include...
Clarendon, Jasper, Old House, Dale, Gardens Corner, Sheldon,
Switzerland and Laurel Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3267 8075 3259 8065 3228 8098 3236 8108
TIME...MOT...LOC 1849Z 219DEG 16KT 3253 8086 3234 8100

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MTE
Local storm report, Jul 18, 3:07 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
307 PM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             SUMMERVILLE             33.01N  80.18W
07/18/2021  E0.75 INCH       DORCHESTER         SC   SOCIAL MEDIA

            SOCIAL MEDIA PICTURE INDICATED GRAPE-SIZED HAIL NEAR
            AZALEA PARK. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS2100439
Special weather statement, Jul 18, 3:17 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
317 PM EDT Sun Jul 18 2021

SCZ044-045-181945-
Inland Berkeley-Dorchester-
317 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...

...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...

At 317 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Cross, or 10 miles northwest of Moncks
Corner, moving northeast at 20 mph.

HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
         excessive cloud to ground lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely. All outdoor activities should cease. Move indoors
         immediately.

Some locations in the path of this storm include...
Moncks Corner, Ridgeville, Saint Stephen, Bonneau, Southern Lake
Moultrie, Eadytown, Cross and Northern Lake Moultrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3349 7995 3343 7987 3340 7985 3337 7980
      3338 7979 3332 7972 3311 8012 3303 8031
      3326 8044 3326 8036 3328 8035 3327 8030
      3330 8025 3345 8022 3345 8014 3348 8015
      3350 8012
TIME...MOT...LOC 1917Z 237DEG 16KT 3332 8012

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Local storm report, Jul 18, 3:26 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
326 PM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     6 SW CANADYS            33.00N  80.69W
07/18/2021                   COLLETON           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED A TREE DOWN AT THE
            INTERSECTION OF MCCLEOD ROAD AND MT CARMEL ROAD. TIME
            ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS2100440
Local storm report, Jul 18, 3:37 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
337 PM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     5 ENE ISLANDTON         32.94N  80.86W
07/18/2021                   COLLETON           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED A TREE DOWN AT THE
            INTERSECTION OF BETHEL ROAD AND LOW COUNTRY HIGHWAY.
            TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS2100441
Special weather statement, Jul 18, 4:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
422 PM EDT Sun Jul 18 2021

GAZ137-138-140-182045-
Inland McIntosh-Inland Liberty-Long-
422 PM EDT Sun Jul 18 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY, MCINTOSH AND
LONG COUNTIES...

At 422 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Riceboro, or 12 miles northeast of Tibet.
This storm was nearly stationary.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Midway, Riceboro and Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3180 8141 3171 8131 3163 8150 3174 8160
TIME...MOT...LOC 2022Z 045DEG 3KT 3172 8143

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:17 PM EDTSevere Thunderstorm WarningCHSAllendale43 min
Jul 18, 1:29 PM EDTSpecial Weather StatementCHSBamberg31 min
Jul 18, 2:11 PM EDTSpecial Weather StatementCHSBerkeley34 min
Jul 18, 2:49 PM EDTSpecial Weather StatementCHSJasper26 min
Jul 18, 3:04 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton41 min
Jul 18, 3:09 PM EDTSevere Thunderstorm WarningCHSJasper55 min
Jul 18, 3:17 PM EDTSpecial Weather StatementCHSBerkeley28 min
Jul 18, 11:11 AM EDTSpecial Weather StatementCHSJenkins34 min
Jul 18, 11:17 AM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins43 min
Jul 18, 11:43 AM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins, Screven62 min
Jul 18, 12:41 PM EDTSpecial Weather StatementCHSScreven34 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.